Newport News, VA 757-847-5444
Chesapeake, VA 757-383-8787
Smithfield, VA 757-356-5069

Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you begin taking it. Can you expect to feel Nauseous or to get a dry mouth? There is a more severe potential side effect that you might not realize which is hearing loss. It’s a complication medical specialists call ototoxicity. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 ototoxic medications on record. What are some of the common ones you should watch out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three places certain drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.

Certain drugs only cause tinnitus and others lead to hearing loss. If you hear phantom noises, that could be tinnitus and it usually shows up as:

  • Ringing
  • A windy sound
  • Popping
  • Thumping

When you stop the medication, the tinnitus usually stops. Some ototoxic drugs, however, can lead to permanent loss of hearing.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. Many of them you could have in your medicine cabinet right now, and chances are you take them before bed or when you are in pain.

Over the counter pain relievers top the list of ototoxic drugs:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, are included on this list. The hearing problems caused by these medications are generally reversible when you quit taking them.

Antibiotics are a close second for well known ototoxic drugs. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

Once you stop taking the antibiotics the problem clears up as with painkillers. Other drugs on the common list include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Substances

Some diuretics can result in tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Nicotine
  • Caffeine
  • Tonic water
  • Marijuana

You are exposing yourself to something that could cause tinnitus every time you drink your morning coffee. After the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of potential causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

However, the amount that will induce tinnitus is a lot more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus differ based on the health of your ears and what medication you get. Slightly annoying to completely incapacitating is the things you can generally be expecting.

Look for:

  • Difficulty walking
  • Hearing loss on one or both sides
  • Tinnitus
  • Vomiting
  • Poor balance
  • Blurring vision

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should never stop using what your doctor tells you to. Remember that these symptoms are temporary. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care specialist to have a hearing test.

Call Now
Find Location